Alert archive / Colorado / High Wind Warnings in 2023

High Wind Warning 1, NWS Pueblo, CO

January 10, 2023Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this high wind warning at Jan 10, 2023, 1:12 AM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Jan 10, 2023, 3:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 10, 2023, 1:12 AM MST (08:12 UTC)
In effect from
Jan 10, 2023, 3:00 AM MST
Expired
Jan 10, 2023, 12:00 PM MST
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 11:36 AM MSTNON-TSTM WND GST 699 Nnw Walsenburg, CO
Jan 10, 11:45 AM MSTNON-TSTM WND GST 552 Ne Aguilar, COMESONET STATION CO031 025N033 AGUILAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5015 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS75 KPUB 100812
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
112 AM MST Tue Jan 10 2023

COZ074-075-087-101615-
/O.NEW.KPUB.HW.W.0001.230110T1000Z-230110T1900Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
112 AM MST Tue Jan 10 2023

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West winds at 40 mph with gusts up to 75 mph expected 
  for higher terrain, gusts up to 65 mph are possible for lower 
  terrain.

* WHERE...Southern Sangre de Cristo Mountains and Huerfano County

* WHEN...Until noon MST today.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile vehicles.
  Cross winds on Interstate 25 are expected.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
580 
WWUS75 KPUB 101055
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
355 AM MST Tue Jan 10 2023

COZ074-075-087-101900-
/O.CON.KPUB.HW.W.0001.000000T0000Z-230110T1900Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
355 AM MST Tue Jan 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West winds with gusts up to 75 mph in higher terrain and
  65 mph in lower terrain.

* WHERE...Southern Sangre de Cristo Mountains and Huerfano County.

* WHEN...Until Noon MST today.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile vehicles.
  Cross winds on Interstate 25 are expected.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
081 
WWUS75 KPUB 101837
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1137 AM MST Tue Jan 10 2023

COZ074-075-087-101945-
/O.EXP.KPUB.HW.W.0001.000000T0000Z-230110T1900Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
1137 AM MST Tue Jan 10 2023

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

Winds along the Southern Sangre de Cristo Mountains are expected
to remain gusty out of the west 35 to 50 MPH. However, winds are 
expected to gradually subside as the day progresses. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Jan 9, 10:34 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 9, 10:34 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1034 PM MST Mon Jan 9 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 341 PM MST Mon Jan 9 2023

Key Messages:

1) Windy over the southern Sangres later tonight.

2) Snow showers over the CONTDVD tonight.

3) Unseasonably warm plains tomorrow.

Currently...

Lots of high clouds over the mtns, valleys and I=25 corridor region
at this hour (2 PM) with mostly clear over the plains. Temps were
quite mild, with temps over the ridges in the 50s with temps near 60
across the lower Ark Rvr valley. Over the larger valleys temps were
in the 30s, with 20s mtns. Gap winds earlier today have relaxed a
bit, although obs were still showing gusty winds over the central
mtns south of Cottonwood Pass.

Tonight...

A weak disturbance will trek across the region during this time and
this will bring some scattered snow showers will little accumulation
to the contdvd region. With a westerly wind prevailing across the
region, anticipate temps over a good part of the region will be on
the warmer side tonight, especially east of the mtn ranges. Over the
mtns, it will be rather be quite windy. with the strongest winds
occurring over the southern Sangres, with winds in the 50 to 60 mph
range likely.

Tomorrow...

Ridge aloft will be moving over the area during this time. With
drier air over the region (especially during the afternoon) and
zonal flow aloft, expect a (relative) very warm day, with 60 most of
the plains and temps touching 50s in the SLV. Winds will be relaxing
over the higher terrain (especially later in the day), but it still
will be breezy to windy over the mtn tops. Any snow showers in the
morning will be decreasing as the day progresses.

Clouds will once again be on the increase over the Divide by
tomorrow evening as another in a series of Pacific weather systems
moves towards the region.

Although it will be breezy to windy in gap flow areas over the
plains, RH values are not expected to reach critical values.

.LONG TERM...(Tuesday night through Monday)
Issued at 341 PM MST Mon Jan 9 2023

.Key Messages...

1) Moderate to heavy snow across Continental Divide Tuesday night
   and Wednesday.

2) Breezy to windy conditions developing across southern Colorado
   late Tuesday night and Wednesday.

3) Potential for wind driven snow Pikes Peak/Palmer Divide region
   and northern portions of the southeast Plains Wednesday

4) Warmer and dryer into the early weekend with more mountain snow
   for early next week.

All model data indicates increasing southwest flow aloft across the
region Tuesday night, as more eastern Pacific energy translates across
the Great Basin and into western Colorado early Wednesday morning.
Where this system goes from there remains in question, with models
continuing to indicate differences in location of a developing mid
level circulation across eastern Colorado or western Kansas. These
differences, along with differences in available moisture, lead
to continued differences in precipitation chances and amounts across
south central and southeast Colorado through the day on Wednesday
and into Wednesday night.

With that said, the latest NBM data seems to be trending towards the
latest GFS and ECMWF solutions, which develop a closed upper low and
associated surface reflection across the southeast plains early Wednesday
morning, with the system then translating east southeast into SW Kansas
and the Oklahoma Panhandle Wednesday afternoon and evening. The projected
movement and evolution of this storm system will first bring moderate, to
at times, heavy snow to the southwest mtns Tuesday evening, with snow
spreading across the ContDvd and rest of the higher terrain Tuesday
night and Wednesday morning. The focus of snow across the ContDvd then
shifts to the central mts, within developing northwest orographic flow.
With travel impacts likely across the Contdvd Tuesday night and Wednesday,
issued a Winter Weather Advisory for the eastern San Juan Mtns and
the eastern Sawatch Mtns for this timeframe, with snow fall of 5 to
10 inches across the San Juans and 3 to 7 inches across the Sawatch
Range.

Breezy to windy conditions are also expected to develop across the
southern tier of Colorado late Tuesday night into Wednesday morning, as
gradient flow strengthens with surface cyclogenesis across plains. This
leads to gusty westerly winds of 25 to 50 mph across the southern mts
and southern I-25 Corridor, before winds become more northwest and
remain gusty across all of south central and southeast Colorado through
the day Wednesday as the system moves east.

Precipitation chances, amounts and type across eastern Colorado on
Wednesday remain in question, depending on where this system eventually
tracks. With that said, current forecast follows the GFS/EC trends,
with deformation band snowfall developing across the eastern mts and
into the Pikes Peak region Wednesday morning, before the wraparound
precipitation shield spreads south and east across northeastern Colorado
and into the southeast plains Wednesday afternoon. Precipitation type
also remains a challenge with snow levels falling to between 5000-6000
feet with not a lot of cold air associated with this system. This, along
with warm conditions and roads over the past few days and only slowly
falling temperatures through the day on Wednesday could limit impacts
from this storm to mainly the Pikes Peak/Palmer Dvd, where a period
of wind driven snow will still be possible, and will need to continue
to monitor future model data to pin down precipitation types and
amounts expected on Wednesday across southeast Colorado.

For Thursday and beyond, models in good agreement of warmer and drier weather
into the early weekend, as upper level ridging builds back across the Rockies,
leading to temperatures back above seasonal norms in the 50s and 60s across
eastern Colorado Friday and Saturday. The ridge breaks down later Saturday
into early next week, as more eastern Pacific energy translates across
the region. This moderate westerly flow pattern will lead to more snow
across higher terrain, especially along and west of the ContDvd, Sunday and
Monday, while keeping eastern Colorado generally dry, breezy and mild.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1025 PM MST Mon Jan 9 2023

VFR conditions are expected at KALS, KCOS, and KPUB over the next
24 hours. Gusty west winds upwards of 20-30 knots will occur at
all three terminals, during the morning at KALS and afternoon at
KCOS and KPUB. High level clouds will persist through the forecast
period as well.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM Tuesday to 5 PM MST Wednesday
for COZ060.

Winter Weather Advisory from 8 PM Tuesday to 2 PM MST Wednesday
for COZ068.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jan 9, 11:46 PM MST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 PM MST Mon Jan 9 2023

COZ058>089-093>099-110700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 PM MST Mon Jan 9 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Gusty west winds will spread down the eastern slopes of the Sangre
De Cristo mountains into portions of the southern I-25 corridor
late tonight. Gusts up to 70 mph will be possible across the
higher elevations, with gusts up to 55 mph possible across the
wind prone areas of the I-25 corridor from south of Colorado City
to around Walsenburg.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

West winds will remain strong Tuesday morning across the southern
I-25 corridor where gusts up to 55 mph will be possible. Localized
gusts up to 70 mph may occur for the higher elevations and
eastern slopes of the southern Sangre De Cristo mountains.

A low pressure system will impact southeast Colorado Tuesday
through Thursday with mountain and valley snow, lower elevation
rain, and cooler temperatures. Strong and gusty winds will accompany
this storm, and some blowing dust will be possible over the
eastern plains later in the day on Wednesday. The Eastern San
Juan Mountains will receive the most snow, between 6 to 10 inches,
and locally as much as a foot of new snow accumulation possible.
The Central Mountains will receive anywhere from 4 to 7 inches of
new snow, and the La Garita Mountains and Sangre de Cristo
Mountains will see lesser amounts of around 1 to 3 inches. There
could be some measurable snow in the San Luis Valley, as well as
the Palmer Divide and eastern plains.

Snow will begin over the Continental Divide late Saturday evening
and then spread eastward over the higher terrain through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:45 PM MSTHigh Wind WatchPUBBaca, Bent, Huerfano, Las Animas, Otero, Prowers and 1 more10 hr

Nearby

High Wind Warnings in Colorado, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.